Ministers are working to coordinate a ‘resilience response’ after a cyberattack caused a major outage to the NHS IT system.
The outage affected services across the system, such as patient referrals, ambulance dispatch, after-hours appointments and emergency prescriptions.
“I am being kept regularly informed of the incident affecting NHS 111 services across the UK,” Health Secretary Steve Barclay said on Saturday. “NHS England has contingency plans in place in the affected areas, and the disruption to service is minimal.”
The attack was first spotted at 7am on Thursday by Advanced, a company providing digital services for NHS 111. The company’s chief operating officer told the BBC the loss of service was linked to a cyberattack and had been limited to “a small number of servers”.
The company said the issue may not be fully resolved until next week, the BBC reported.
People contacting the health service on Friday were warned of the delays as the outage affected all four countries in the UK. The perpetrators are considered cybercriminals rather than state-sponsored.
An NHS spokesperson said: ‘NHS 111 services are still available for patients who are not feeling well, but as always if it is an emergency please call 999.
“There are currently few disruptions and the NHS will continue to monitor the situation as they work with Advanced to resolve their software system as quickly as possible – proven contingency plans are in place for local areas using this service.”
The disruption is the latest to hit the NHS as the health service faces its worst staffing crisis in its history. MPs have called for action to close critical gaps in almost all areas of care as it struggles to meet demand.
Scottish Health Secretary Humza Yousaf said while there are plans in place to mitigate the impact, there will be some level of disruption.
“Ministers are continually briefed on [the] IT incident affecting NHS systems across the UK,” Yousaf said. “We are working closely on a four-nation basis to coordinate our resilience response, as needed.”